MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTSFT3H06
Medical Device Problem Code Premature Separation (4045)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 03/17/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2020-00572.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the basilar artery using a penumbra smart coil (smart coil), a penumbra smart coil detachment handle (handle), and a non-penumbra microcatheter.During the procedure, the physician advanced the smart coil into the aneurysm using the microcatheter and attempted to detach it using the handle; however, the smart coil failed to detach.The physician made several additional attempts; however, the smart coil did not detach.Afterwards, the physician attempted to manually detach the smart coil; however, the smart coil did not detach.It was reported that while the physician attempted to manually detach the smart coil, the microcatheter shifted out from the target location; therefore, the microcatheter and the smart coil were removed together from the patient.After the removal, the physician noticed that the smart coil unintentionally detached inside the microcatheter.The procedure was completed using four additional coils and a new microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Section h.Box 6.Results code 3: 4247 - the braided shaft was exposed on the distal flexible shaft of the pusher assembly.Section h.Box 6.Conclusions code 1: 4316 - the investigation findings do not lead to a clear conclusion about the cause of the exposed braided shaft.Results: the pet lock was broken off the proximal end of the pusher assembly and the pull wire was exposed.The pusher assembly was kinked in multiple location throughout its length.The pull wire was retracted out of the distal detachment tip (ddt) and the embolization coil was detached from its pusher assembly.The braided shaft was exposed on the distal flexible shaft of the pusher assembly.Conclusions: evaluation of the returned smart coil revealed that the braids on the pusher assembly flexible shaft were exposed.The root cause of this damage could not be determined; however, this damage likely contributed to the difficulty detaching during the procedure.Further evaluation revealed that the pull wire was retracted out of the ddt and the embolization coil was detached from the pusher assembly.These are likely the results of the attempts to detach the embolization coil during the procedure.Further evaluation revealed multiple kinks along the pusher assembly.These kinks are likely incidental to the reported complaint and may have occurred during handling during the procedure.There was no visible damage to the non-penumbra microcatheter.During functional testing, a demonstration smart coil was advanced through the non-penumbra microcatheter without an issue.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2020-00572.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key9972800
Report Number3005168196-2020-00571
Device Sequence Number2857358
Product Code HCG
UDI-Device Identifier00814548017006
UDI-Public00814548017006
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,distri
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/24/2020
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/04/2021
Device Model Number400SMTSFT3H06
Device Catalogue Number400SMTSFT3H06
Device Lot NumberF73015
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/07/2020
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 03/24/2020
Supplement Date Received by Manufacturer05/06/2020
Initial Report FDA Received Date04/17/2020
Supplement Report FDA Received Date05/29/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005